Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2014, 12:02 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 12:02 AM EDT (04:02 UTC)
- Expired
- May 21, 2014, 1:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 12:57 AM EDT | HAIL 0.25 | Gobles, MI | |
| May 21, 1:00 AM EDT | HAIL 1 | 4 Sse Pine Grove, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:47 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
797
WUUS53 KGRR 210402
SVRGRR
MIC005-159-210500-
/O.NEW.KGRR.SV.W.0029.140521T0402Z-140521T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 AM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN...
NORTHERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 100 AM EDT
* AT 1156 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
GLENN...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... ALLEGAN... BANGOR...
PAW PAW... VAN BUREN STATE PARK...
MCDONALD... PALISADES PARK... LACOTA...
GRAND JUNCTION... BREEDSVILLE... KENDALL...
LAWRENCE... GOBLES... BLOOMINGDALE...
GLENDALE... COVERT... MATTAWAN...
GANGES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4219 8603 4229 8634 4233 8632 4233 8631
4234 8632 4245 8627 4260 8623 4252 8576
4216 8577
TIME...MOT...LOC 0400Z 290DEG 21KT 4251 8637
HAIL...1.00IN
WIND...60MPH
$$
DUKE1 follow-up statement
713
WWUS53 KGRR 210430
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 AM EDT WED MAY 21 2014
MIC005-159-210500-
/O.CON.KGRR.SV.W.0029.000000T0000Z-140521T0500Z/
VAN BUREN MI-ALLEGAN MI-
1230 AM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ALLEGAN AND NORTHERN VAN BUREN COUNTIES UNTIL 100 AM EDT...
AT 1226 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEISURE...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... ALLEGAN... BANGOR...
VAN BUREN STATE PARK... LACOTA...
GRAND JUNCTION... BREEDSVILLE... KENDALL...
GOBLES... BLOOMINGDALE... GLENDALE...
MATTAWAN... GANGES... PULLMAN...
KIBBIE... GLENN... BERLAMONT...
MENTHA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4233 8631 4234 8632 4248 8626 4256 8625
4260 8623 4252 8576 4219 8577
TIME...MOT...LOC 0429Z 285DEG 26KT 4244 8606
HAIL...1.00IN
WIND...60MPH
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:58 PM EDT, 4 minutes earlier.
Area forecast discussion, May 20, 11:58 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 PM EDT TUE MAY 20 2014 LATEST UPDATE... MESOSCALE DISCUSSION .MESOSCALE DISCUSSION... ISSUED AT 1158 PM EDT TUE MAY 20 2014 WE CONTINUE TO SEE THUNDERSTORMS REDEVELOP MID LAKE WEST OF HOLLAND THEN HEAD EAST SOUTHEAST TOWARD SOUTHWEST ALLEGAN COUNTY ONLY TO WEAKEN AS THE CELLS MOVE NEAR SHORE. THE CELLS ARE JUST SOUTH OF WHERE THE FRONT AS STALLED (JUST SOUTH I-96). THE RAP MODEL SHOWS THE LOW LEVEL JET INCREASING TO 30 TO 40 KNOTS EAST OF US-131 BY 06Z AND THE CORE MOVES TO THE DETROIT AREA BY 08Z. MEANWHILE MIXED LAYER CAPES REMAIN IN THE 1000 TO 1500 J/KG RANGE SOUTH OF THE FRONT. PRECIPITABLE WATER VALUES ARE IN THE 1.2 TO 1.5 RANGE WHICH IS WELL ABOVE NORMAL... NEAR AND SOUTH OF I-94 AND ARE FORECAST TO REMAIN IN THAT RANGE MOST OF THE REST OF THE NIGHT. GIVEN ALL OF THIS I SEE STORMS SLOWLY SPREADING EAST ACROSS OUR SOUTHERN TWO ROWS OF COUNTIES OVER THE NEXT FEW HOURS. SEEMS HEAVY RAIN WOULD BE THE PRIMARY THREAT BUT HAIL IS STILL POSSIBLE DUE TO THE ELEVATED CAPE BEING RATHER SUBSTANTIAL IN THE -10C TO -30C LAYER. && .SYNOPSIS... ISSUED AT 329 PM EDT TUE MAY 20 2014 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM WEDNESDAY. HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 329 PM EDT TUE MAY 20 2014 MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT. THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 329 PM EDT TUE MAY 20 2014 HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80 DEGREE RANGE BY SUNDAY. VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR REGION WITH A WARM FRONT IN OUR REGION AS WELL. HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST INTO OUR REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 804 PM EDT TUE MAY 20 2014 COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR. REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE 03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL. REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER CONDITIONS AND WE WILL BE MONITORING THIS. CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON WEDNESDAY. && .MARINE... ISSUED AT 329 PM EDT TUE MAY 20 2014 THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN. STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY. && .HYDROLOGY... ISSUED AT 329 PM EDT TUE MAY 20 2014 SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && MESOSCALE...WDM SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...LAURENS AVIATION...DUKE HYDROLOGY...OSTUNO MARINE...OSTUNO
Hazardous weather outlook, May 20, 6:45 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 PM EDT TUE MAY 20 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 645 PM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING AND JACKSON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ844>849-210930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 645 PM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE POSSIBLE IN AND AROUND THUNDERSTORMS. PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO/LAURENS
In the hours before
Local storm report, May 20, 11:26 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 PM EDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL SOUTH HAVEN 42.40N 86.27W
05/20/2014 M0.25 INCH VAN BUREN MI PUBLIC
REPORT RELAYED BY WOOD TV. TIME ESTIMATED
FROM RADAR.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, May 20, 11:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1157 PM EDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL BEFORD 42.40N 85.23W
05/20/2014 M0.75 INCH CALHOUN MI TRAINED SPOTTER
0.5" TO 0.75" HAIL IN VILLAGE OF BEDFORD.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, May 21, 12:00 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT WED MAY 21 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL BANFIELD 42.46N 85.29W
05/20/2014 M1.00 INCH BARRY MI TRAINED SPOTTER
1/2" TO 1" HAIL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:10 PM EDT | Special Marine Warning | GRR | 110 min | |
| May 20, 10:00 PM EDT | Special Marine Warning | GRR | 90 min | |
| May 20, 10:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| May 20, 11:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| May 20, 11:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 49 min |
| May 21, 12:37 AM EDT | Areal Flood Advisory | GRR | Allegan | 10 hr |
| May 21, 12:56 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 64 min |
| May 21, 1:51 AM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 9 hr |
| May 21, 2:07 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 53 min |
| May 21, 3:19 AM EDT | Special Weather Statement | GRR | Barry | 56 min |
| May 21, 4:14 AM EDT | Special Weather Statement | GRR | Kalamazoo | 61 min |
| May 21, 6:52 AM EDT | River Flood Warning | GRR | Clinton | 4 days |
| May 21, 10:42 AM EDT | Marine Dense Fog Advisory | GRR | 17 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.